Officials in Indiana said an adult resident had died from a lung illness possibly tied to vaping, as the number of suspected cases across 33 states rose to 450. The death marks the third such reported, with the first two occurring in Oregon and Illinois.
Health officials have urged the public to stop using vape devices until they can pin down the source of the rapid rise in illnesses, and repeated that no one ingredient could be tied to the cases.
"We're all wondering if this is new or just newly recognized," Dr. Dana Meaney-Delman of the Centers for Disease Control and Prevention told reporters Friday, according to The Associated Press.
Harrowing first-person accounts from teens all over the U.S. have begun to emerge, including one student in Utah who vowed to never touch a vape again after she was placed in a medically induced coma and diagnosed with lung disease. Maddie Nelson, 18, told Fox 13 Now that she had spent years performing vape tricks and testing out new products, but had been dealing with mild symptoms for several months before her health quickly went downhill.
“I had fat particles growing inside my lungs that were related to the glycerin in vape juice,” Nelson told Fox 13 Now. “So then my lungs were full of fluid. They said that my chest X-rays were one of the worst they’ve ever seen.”
Nelson said her family was told that her illness was caused by her vaping habits. She was eventually diagnosed with eosinophilic pneumonia, which, according to the American Journal of Respiratory and Critical Care Medicine, is an uncommon acute respiratory illness that varies in severity.
Some cases have been associated with smoking or other inhalational exposures, medications, and infections.
At one point, Nelson said her family was told she may not live.
“My family seriously thought I had passed away, and when I found that out, it just made me so sad,” she told Fox 13 Now.
New York health officials had announced this week that they are investigating the compound vitamin E acetate as a possible cause of the illnesses, but federal health officials noted it is only one of the many substances being investigated.
Doctors said that while they can't pinpoint a specific ingredient common among all patients treated for vape-related issues, they have noticed a pattern in symptoms being reported. Patients have reported experiencing shortness of breath, fatigue, chest pain and vomiting. Doctors say the illnesses resemble an inhalation injury, with the body apparently reacting to a caustic substance that someone breathed in.
Fox News' Madeline Farber contributed to this report.